Alert archive / Washington / Wind Advisories in 2016
Wind Advisory 14, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 13, 2016, 5:30 AM PST for San Juan County, Washington. It took effect at Nov 13, 2016, 10:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2016, 5:30 AM PST (13:30 UTC)
- In effect from
- Nov 13, 2016, 10:00 AM PST
- Expired
- Nov 14, 2016, 1:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319 WWUS76 KSEW 131330 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 530 AM PST SUN NOV 13 2016 WAZ516-517-140000- /O.NEW.KSEW.WI.Y.0014.161113T1800Z-161114T0600Z/ NORTH COAST-CENTRAL COAST- 530 AM PST SUN NOV 13 2016 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING. * TIMING...WINDS ARE EXPECTED TO INCREASE THROUGH THE MORNING...REACHING ADVISORY SPEEDS AFTER 10 AM THIS MORNING AND CONTINUING BEFORE STARTING TO EASE TONIGHT. * WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH. * IMPACTS...WINDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS FALLING ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WAZ001-503-506-510-140000- /O.NEW.KSEW.WI.Y.0014.161113T2100Z-161114T0900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 530 AM PST SUN NOV 13 2016 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST MONDAY. * TIMING...WINDS WILL GRADUALLY INCREASE THROUGH THE MORNING BEFORE REACHING ADVISORY SPEEDS THIS AFTERNOON AFTER 1 PM. * WINDS...SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH...TURNING SOUTH TO SOUTHWEST THIS EVENING. * IMPACTS...WINDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS FALLING ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
582 WWUS76 KSEW 132308 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 308 PM PST SUN NOV 13 2016 WAZ001-503-506-510-140900- /O.CON.KSEW.WI.Y.0014.000000T0000Z-161114T0900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 308 PM PST SUN NOV 13 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY... * TIMING...PEAK WIND SPEEDS WILL COME BETWEEN 4 PM AND MIDNIGHT. WIND SPEEDS WILL EASE QUICKLY AFTER MIDNIGHT. * WINDS...SOUTHEAST WINDS 20 TO 35 MPH WITH PEAK WIND GUSTS GUSTS NEAR 45 MPH. * IMPACTS...WINDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS FALLING ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WAZ516-517-140600- /O.CON.KSEW.WI.Y.0014.000000T0000Z-161114T0600Z/ NORTH COAST-CENTRAL COAST- 308 PM PST SUN NOV 13 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * TIMING...WINDS WILL PEAK IN SPEED ALONG COAST FROM NOW THROUGH 10 PM. WINDS WILL EASE QUICKLY AFTER 10 PM. * WINDS...SOUTH TO SOUTHWEST WINDS 20 TO 35 MPH WITH PEAK GUSTS NEAR 45 MPH. * IMPACTS...WINDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS FALLING ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 13, 3:30 AM PST, 2 hours earlier.
Area forecast discussion, Nov 13, 3:30 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Sun Nov 13 2016
.SYNOPSIS...An offshore frontal system will bring rain to
Western Washington today and into tonight along with locally windy
conditions. After a brief lull, an upper level trough and surface
low will bring a little more rain and possibly some wind Monday
night. A broad upper level trough will bring showery and cooler
weather Tuesday through Thursday.
&&
.SHORT TERM...Dry conditions over much of the CWA this early
morning...although current radar is starting to show the outer
tendrils of the next batch of rain. The first wave of precip will
accompany the warm front of the system...entering the area by mid-
morning. While POPs will increase through the day...looks like the
best chances for precip will hold off until the cold front pushes
into the area by late afternoon. Models continue to trend downward
when it comes to rainfall amounts...thus have shaved some off of
inherited QPF values for today and into tonight. This has diminished
confidence even further regarding the Hydrology section below
and...as such...will defer any decision regarding flooding on the
Skokomish to the day shift.
Winds will be another concern for today as the approaching system
will tighten up surface pressure gradients. Main emphasis on higher
wind speeds will be along the coast initially...then adding the NW
interior and San Juans/Admiralty Inlet areas. Given this slight
staggering...have issued Wind Advisories accordingly...with coast
going into effect first at 18Z...or 10 AM PST...then remainder of
locations kicking in three hours later. Gradients look to be
stronger than those that were present for last set of advisories 24
hours ago...so confidence is a bit better than said previous
advisories. Winds look to start to relax tonight from west to east
and as such...coastal headline will wrap up around 10 PM tonight
while remainder of advisory area will see winds ease during the
overnight hours.
As the front shifts slowly east...should start to see showers start
to taper off for the coast early Monday morning and gradually
through the day for the remainder of the CWA. Like any break under
current weather regime...it will be pretty brief as moisture pushing
up from the south will bring yet another round for precip Monday
night. By early Tuesday morning...this will merge with an
approaching broad upper level trough...allowing for rain to continue
for much of the day. Previous shift suggested prospect of wind with
this feature...but current model runs really do not show much in the
way of isobar compression or pressure gradient development. Current
GFS solution wants to hint at a shortwave ridge feature within this
broad trough that may allow for a short break in the precip late
Tuesday and into midday Wednesday...however the ECMWF is a bit of a
killjoy...keeping rain in the forecast for the duration of the
trought's eastward travels. Have opted for a compromise and brought
POPs for this time frame down into mid to lower chance category. SMR
.LONG TERM...Fortunately...models sync back up again for Thursday
night into Friday with short-lived upper level ridge. When this
ridge exits...and the next precip-laden system enters...is a point
of contention with ECMWF bringing rain in about 6 hours faster than
the GFS. Not fretting the details too much at this point...given the
overall mostly wet with occasional short breaks that has been the
dominant weather pattern for the current forecast cycle...so simply
running with the concept of a wet close to the week ahead...which
should come as a surprise to absolutely no one. SMR
&&
.AVIATION...Strong southwest flow aloft today ahead of a frontal
system. The surface front will push across Western Washington
overnight with the flow aloft becoming moderate westerly after
midnight. Air mass moist and stable. Rain developing at the coast
early this morning and slowly spreading over the interior by midday.
Mostly VFR cigs but local MVFR possible, especially at the coast and
over the southwest interior this morning. Areas of MVFR late this
afternoon and evening across the area as moderate rain associated
with the front arrives.
KSEA...S wind 6-12 kt, becoming SW 10-15 kt w/ gusts 25 kt after
midnight. Mostly VFR with light rain at times by midday, then
predominately MVFR by late Sunday afternoon and evening as moderate
rain develops. Rain tapers to showers as the front passes the
terminal around 09z tonight. dtm
&&
.MARINE...A strong front will cause southeasterly winds to
increase over the coastal waters and inland waters north of Puget
Sound today. Winds will reach gale force over the coastal waters
today, then small craft winds rise to gale force over the interior
waters from Admiralty Inlet northward late this afternoon and
tonight. Southwest small craft winds will likely rise to 20 to 30 kt
in Puget Sound along and behind the front after midnight tonight.
Another low will affect the waters Monday night. dtm
&&
.HYDROLOGY...From 850 PM Sat discussion...Forecast rainfall on Sunday
afternoon and Sunday night has decreased a little, with the forecast
now calling for 1.5 to 2.5 inches of rain in the Olympic Mtns during
that time. This may still be enough to push the flood-prone
Skokomish River to its flood stage of 17.0 feet, but confidence in
this outcome has decreased. So the situation bears watching for now.
Otherwise, Sunday night's rain will be heavy enough to cause rises
on most area rivers, but it is not expected to cause river
flooding elsewhere.
USGS landslide indices are currently just below thresholds for
the occurrence of shallow landslides, based on rainfall data at
Puget Sound area airport stations. However, locations further
north toward Bellingham and along the coast have received
considerably more rain in the past week and likely still carry a
landslide threat in favored locations.
On Sunday PM and Monday AM, the interior lowlands are expected to
receive 0.50 to 1.0 inches of rain, which should be enough to
once again reach thresholds for triggering shallow landslides.
Haner
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 10 AM this morning to 10 PM PST this evening
for Central and North Coasts.
Wind Advisory from 1 PM this afternoon to 1 AM PST Monday for
Admiralty Inlet Area...San Juan County...Western Skagit and Whatcom
Counties.
PZ...Gale warning coastal waters.
Gale warning for Admiralty Inlet, eastern Strait of Juan De Fuca,
and northern inland waters late this afternoon and tonight.
Small craft advisory western Strait of Juan De Fuca through this
evening.
Small craft advisory Admiralty Inlet, east entrance to
the Strait, and northern inland waters today.
Small craft advisory for rough Grays Harbor bar.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 8:19 PM PST | Small Craft Advisory | SEW | 30 hr | |
| Nov 13, 8:52 AM PST | Small Craft Advisory | SEW | 24 hr |
Nearby
Wind Advisories in Washington, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.